June 16, 2019 at 12:33 am #119994
I just recently was finally diagnosed with ADHD (at 40) and my Dr started me on Adderall 5mg twice a day. I haven’t had the same “wow” that I’ve read about in some other people starting treatment, but it is definitely making a huge difference in small everyday stuff like putting a dish in the dishwasher. (I can just … do it. I don’t get off track and distracted and procrastinate for days on something that takes like 30 seconds.) The thing is, I’ve also been having a huge amount of trouble with anxiety, but AFTER the dose wears off. I feel fine for 4-6 hours after taking each pill, so it’s not when the stimulant kicks in that’s causing the problem. (Actually I’ve taken a couple of fantastic naps on the Adderall. Lie down, sleep, wake up and actually feel refreshed!)
Is this a known issue? When I google it’s all talking about people crashing from very high doses and struggling with addiction. But 5mg is a tiny dose. I am having life stress atm because my mom was just diagnosed with a second cancer and will be having surgery for it, so I thought I’d post to see if other people have experienced the same thing – if not then it more likely is coincidence, or at least not a problem that will continue long term. (I could see it being something like while the Adderall is working I can focus on other things instead of worrying all day at a low level like I’d do normally, so then when it wears off and my focus goes haywire my brain tries to cram all the worrying in at once?)
My SO has ADHD also but he takes Concerta and doesn’t really have anxiety issues anyway, so this is outside his experience. (I have PTSD related to hospital stuff.)
June 16, 2019 at 11:23 am #120000
I stopped taking adderall for that very reason! I have anxiety anyway but as the adderall left my system I would get anxious over the most insignificant things. I was put on an extended release and the only thing that got extended was the anxiety!
Talk to your provider.
June 17, 2019 at 11:15 am #120041
Stimulants can increase anxiety. There isn’t any scientific evidence, but I’ve seen a lot of people do better with a methylphenidate when an amphetamine like Adderall increased anxiety too much. Many people with co-existing anxiety need to take a medication for the anxiety with the ADHD medication. Talk to your prescribing doctor.
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login